MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE REPOSITIONABLE CLIP; SINGLE USE REPOSITIONAL CLIP

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE REPOSITIONABLE CLIP; SINGLE USE REPOSITIONAL CLIP
Model Number HX-202UR
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The clip eventually detached and remained in the patient as originally intended.The rest of the clip device has not returned to olympus for evaluation.The cause of the reported complaint cannot be confirmed.As a preventive measure, the instruction manual states that to avoid patient injury and clip non-detachment, ¿keep the insertion portion of the instrument that extends from the biopsy valve and the insertion portion of the endoscope as straight as possible.Do not perform clipping with the insertion section being coiled.Otherwise, the force exerted on the control section may not convey to the clip adequately during clipping.This could result in reduced performance, making it impossible to close the clip or detach it from the coil sheath after clipping.¿ ¿when forcing the clip against the tissue, do not try to rotate the clip.Doing so may tear tissue inside the body cavity, resulting in patient injury, such as perforation, bleeding, or mucous membrane damage.¿ and ¿do not try to forcibly remove the clip if it becomes caught on the distal end of the coil sheath.Forcible removal of the clip could cause patient injury such as perforation, bleeding, or mucous membrane damage.¿ the instruction manual has directions for emergency removal of the device when the clip does not detach.Furthermore, the instruction manual also contains preventive warnings and cautions regarding bleeding: ¿¿clip performance for hemostatis is limited.Prepare more than one hemostatic device and select appropriate hemostatic device or use it together to respond to different hemorrhage situations¿ and ¿use this instrument in an environment equipped to accommodate open surgery.¿.
 
Event or Problem Description
Olympus was informed that towards the end of a colonoscopy procedure, the clip was closed onto a polyp within the sigmoid colon tissue, but the clinician could not immediately detach the clip from the rest of the clip device.The clip eventually was detached after a procedure delay of 13 to 15 minutes.The patient had no reported additional bleeding or injury.Both the clip device and the olympus pcf-q180 endoscope used with the clip had been inspected prior to use, with no anomalies found.
 
Additional Manufacturer Narrative
The referenced device was returned and forwarded to the original equipment manufacture for investigation.Only one piece was returned.The investigation noted that the clip had detached from the distal portion and was not returned.A visual inspection was performed and found the hook was broken off and the limiter in the control section of the clipping device was not broken off.The cause of the clip releasing failure could not be conclusively determined because the failure did not reappear.Based on the investigation findings the hook may have broken off due to an excessive force applied to the hook after releasing the clip.  additionally, the device history records were reviewed for this lot and the review revealed the lot had passed all the event-related inspection items.

Brand Name
SINGLE USE REPOSITIONABLE CLIP
Common Device Name
SINGLE USE REPOSITIONAL CLIP
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to
MDR Report Key8215602
Report Number2951238-2019-00323
Device Sequence Number19230647
Product Code PKL
UDI-Device Identifier04953170385933
UDI-Public04953170385933
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K123601
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHX-202UR
Device Lot Number86K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/07/2018
Supplement Date Received by Manufacturer05/16/2019
Initial Report FDA Received Date01/03/2019
Supplement Report FDA Received Date06/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS PCF-Q180 ENDOSCOPE
Patient Age51 YR
Patient Weight108